New Jersey, 2003

Flash Flood in New Jersey, August 11, 2003

August 11, 2003 · NWS OKX · 1 event in 1 county or zone

Heavy showers developed in response to a persistent trough of low pressure. The Pompton Lakes Police Department reported street flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers developed in response to a persistent trough of low pressure. The Pompton Lakes Police Department reported street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 9:00 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 11, 9:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1000 PM EDT MON AUG 11 2003

.UPDATE...

CONVECTION CONTINUES TO FIRE ALONG PRE-FRONTAL TROUGH SITUATED
ACROSS NORTHEAST NEW JERSEY AND THE LOWER HUDSON VALLEY. THE
HEAVIEST RAINFALL WAS OCCURRING ACROSS ROCKLAND COUNTY...WHERE
DOPPLER RADAR ESTIMATED RAINFALL RATES OF 3 INCHES AN HOUR.
THUS...FLASH FLOOD WARNING ONGOING.

WATER VAPOR IMAGERY DEPICTS SHORT WAVE/IMPULSE MOVING ACROSS THE
DELAWARE VALLEY WHICH MAY CONTINUE THIS ACTIVITY A FEW MORE HOURS.
CURRENT FLOOD WATCH EXPIRES AT 10 PM AND WILL NEED TO BE EXTENDED
UNTIL AT LEAST MIDNIGHT. LONG ISLAND AND SOUTHERN CONNECTICUT HAVE
BEEN DRY THROUGH MUCH OF THE DAY AND ANY FLOODING SHOULD BE ISOLATED
AT BEST. THUS...WILL EXTEND WATCH ONLY FOR THE LOWER HUDSON
VALLEY...NE NJ AND METRO NY.

&&

.MARINE...SCA FOR ROUGH SEAS ON THE OCEAN WILL NEED TO STAY UP AS
BUOYS REMAIN AT 4 TO 5 FT.

&&

.AVIATION...ANOTHER ROUGH EVENING ACROSS THE TRI-STATE REGION. TWO
PRONBLEMS HAVE PRESENTED THEMSELVES AS THE SHIFT HAS PROGRESSED.
ONE...AN ACTIVE BOUNDARY THAT EXTENDS FROM SOMERSET COUNTY NEW
JERSEY...ACROSS CENTRAL AND WESTERN PASSAIC...THROUGH ROCKLAND...
ORANGE AND PUTNAM COUNTIES IN NEW YORK. THIS BOUNDARY HAS WOBBLED
BETWEEN A SLOW WESTWARD DRIFT AND A SLOW EASTWARD DRIFT...BUT THE
MAIN AXIS HAS NOT SHIFTED BY MORE THAN ABOUT 5 MILES IN EITHER
DIRECTION. CONVECTIVE SHOWERS AND THUNDERSTORMS ARE TRAINING AREAS
OF MODERATE TO VERY HEAVY RAIN ACROSS THESE AREAS. LUCKLIY THIS HAS
STAYED WEST OF KEYW AND KTEB...BUT THE LATEST TREND HAS BEEN AN
EASTWARD DRIFT. DONT THIS WILL MAKE THE TERMINALS...BUT THERE IS A
REASONABLE CHANCE FOR THIS LINE TO PROGRESS WITHIN THE VICINITY
(5-10 MILES). KSWF HAS SEEN PERIODIC SHOWERS AND THUNDERSTORMS...
BUT THE CONVECTION HAS BEEN WEAKENING BEFORE ARRIVING AT THIS
TERMINAL.

PROBLEM TWO HAS BEEN A LOW CLOUD DECK OVER MUCH OF LONG ISLAND AND
SOUTHERN CONNECTICUT. MOST OBSERVATIONS ON LONG ISLAND HAVE BEEN
BELOW 1000 FT...AND MOST OBSERVATIONS IN CONNECTICUT HAVE BEEN
ABOVE 1000 FT. HERE IS THE PROBLEM...IN CONNECTICUT THE LAYER HAS
BEEN APPEARING AND DISAPPEARING ACCORDING TO OBSERVATIONS. A FEW
TIMES...OBSERVATIONS HAVE GONE FROM CLR TO CIG BLO 010. MEANWHILE...
ON LONG ISLAND...THE LOW CLOUD DECK HAS BEEN MUCH MORE CONSISTENT...
HAVE SEEN THE CIG OCCASIONALLY BOUNCE UP TO AT OR SLIGHTLY ABOVE
1000 FT. HOWEVER...HAVE SEEN OBSERVATIONS UPSTREAM ALONG THE JERSEY
COAST PULL A SIMILAR ROUTINE AS THE CONNECTICUT OBSERVATIONS WITH
THE APPEARING AND DISAPPEARING IFR CIG. CONSIDERING THAT PREVIOUS
NIGHTS HAVE SHOWN THAT THE LOW CLOUD IFR CIG HAS DISSAPEARED OR
DECREASED IN COVERAGE AROUND OR SHORTLY AFTER MIDNIGHT...WILL NOT
CARRY A PREVAILING IFR CIG OVERNIGHT EXCEPT WHERE LOW CLOUD CIGS
(EITHER IFR OR LOW END MVFR) HAVE BEEN MOST CONSISTENT OVER PAST FEW
NIGHTS. THIS WOULD ONLY APPLY TO KHPN AND KTEB. AS IS USUALLY THE
CASE WITH A MARINE LAYER...AND IN THIS SUB-TROPICAL MOISTURE
REGIME...CONFIDENCE IN THE FORECAST IS LOW...AND TAF AMDS ARE LIKELY
NEEDED.

********************PREVIOUS DISCUSSION FROM 315 PM******************

.DISCUSSION...ALL FORECAST MODELS ARE IN BASIC AGREEMENT WITH THE
PERSISTENT UPPER LEVEL TROUGH SLOWLY WEAKENING AS THE OFFSHORE
SUBTROPICAL RIDGE SLOWLY STRENGTHENS AND BUILDS WEST ACROSS THE
REGION THROUGH THURSDAY. THIS WILL ACTUALLY RESULT IN A BIT MORE
OPTIMISTIC FORECAST...IN TERMS OF MORE SUNSHINE AND LESS RAIN
THROUGH FRIDAY...ALTHOUGH DIURNAL SCATTERED SHOWERS AND TSTMS WILL
OCCUR TUE/WED AND THU AFTERNOONS AND EVENINGS. AS UPPER LEVEL
SUBSIDENCE INCREASES...MORE SUN WILL BREAK THROUGH EACH DAY. THE GFS
MODEL SHOWS A REAL BREAK IN THE PERSISTENT HIGH HUMIDITY...WITH THE
PASSAGE OF A STRONG COLD FRONT FRI EVENING...POSSIBLY PRECEDED BY A
SIGNIFICANT SEVERE WEATHER OUTBREAK FRI AFTERNOON AND EVENING. THIS
WEEKEND...LOOKS GREAT...WITH LOW HUMIDITY AND BELOW NORMAL
TEMPERATURES.
&&

.SHORT TERM...BECAUSE THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH
FLOODING EXISTS THROUGH THIS EVENING...THE FLOOD WATCH WILL BE
CONTINUED. SCATTERED SHOWERS AND TSTMS CONTINUE TO DEVELOP UPSTREAM
ACROSS CENTRAL NJ THROUGH 3 PM. BASED ON A PRECIPITABLE WATER
CONTENT OF 1.94 INCHES AND A MEAN STORM SPEED OF LESS THAN 10
KNOTS...RAINFALL RATES OF AT LEAST 2 INCHES PER HOUR ARE POSSIBLE
WITH ANY SINGLE OR CLUSTER OF SHOWERS OR TSTM. WITH THE SURFACE FLOW
FORECAST TO DECOUPLE FROM THE UPPER FLOW AFTER 00Z...AREAS OF FOG
WILL DEVELOP AND WILL CONTINUE TO BE INCLUDED IN THE OVERNIGHT
FORECAST.
&&

.AVIATION...CURRENTLY VFR CONDITIONS ACROSS ALL TERMINALS...WE HAD A
PEAK OF SUN ACROSS LONG ISLAND AND COASTAL CONNECTICUT FOR A FEW
HOURS...BUT SLOWLY DISAPPEAR WITH THE CLOUDS STREAMING ACROSS FROM
THE SOUTHWEST. CONDITIONS SHOULD SLOWLY DETERIORATE TO MVFR
TONIGHT...LOCALLY IFR AS SHOWERS...BRIEFLY MODERATE TO HEAVY DEVELOP
ACROSS THE AREA.

&&

.MARINE...BASED ON THE LONG SOUTH FETCH AND A PERSISTENT WEAK S TO
SW WIND FLOW...WAVE HEIGHTS WILL CONTINUE TO HOVER AROUND 5 FT. THE
SMALL CRAFT ADVISORY FOR ROUGH SEAS OVER THE OCEAN WILL BE CONTINUED
WITH THIS FORECAST UPDATE.
&&

.HYDRO...THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING WAS
DISCUSSED IN THE SHORT TERM SECTION ABOVE. BASIN AVERAGE RAINFALL
AMOUNTS SHOULD RANGE FROM 1/4 TO 1/2 INCH THROUGH THIS
EVENING...WITH ISOLATED AMOUNTS UP TO 3 INCHES.
&&

.RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP.
&&

********************END OF 315 PM DISCUSSION*************************

.OKX...
CT...NONE.
NJ...FLOOD WATCH EXTENDED UNTIL MIDNIGHT FOR NJZ002>006-011.
NY...FLOOD WATCH EXTENDED UNTIL MIDNIGHT FOR NYZ067>076.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

GC
Hazardous weather outlook, Aug 11, 3:14 AM EST, 18 hours 6 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
414 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY
RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY
CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD
PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Passaic

When
August 11, 9:20 PM EST to 9:35 PM EST
Where
Passaic County, Pompton Lakes
Reported by
LAW ENFORCEMENT
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337605.